Combining Two Worlds: Parameterised Approximation for Vertex Cover

  • Ljiljana Brankovic
  • Henning Fernau
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6506)

Abstract

We explore opportunities for parameterising constant factor approximation algorithms for vertex cover. We provide a simple algorithm that works on any approximation ratio of the form \(\frac {2l+1}{l+1}\) and has complexity that outperforms an algorithm by Bourgeois et al. derived from a sophisticated exact parameterised algorithm. In particular, for l = 1 (factor 1.5 approximation) our algorithm runs in time \(\mathcal{O}^{*}(1.09^{k})\). Additionally, we present an improved polynomial-time approximation algorithm for graphs of average degree four.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bar-Yehuda, R.: One for the price of two: a unified approach for approximating covering problems. Algorithmica 27, 131–144 (2000)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Berman, P., Fujito, T.: On approximation properties of the independent set problem for degree 3 graphs. In: Sack, J.-R., Akl, S.G., Dehne, F., Santoro, N. (eds.) WADS 1995. LNCS, vol. 955, pp. 449–460. Springer, Heidelberg (1995)CrossRefGoogle Scholar
  3. 3.
    Bourgeois, N., Escoffier, B., Paschos, V.T.: Efficient approximation of combinatorial problems by moderately exponential algorithms. In: Dehne, F. (ed.) WADS 2009. LNCS, vol. 5664, pp. 507–518. Springer, Heidelberg (2009)Google Scholar
  4. 4.
    Cai, L., Huang, X.: Fixed-Parameter Approximation: Conceptual Framework and Approximability Results. Algorithmica 57(2), 398–412 (2010)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Cai, L., Juedes, D.: On the existence of subexponential parameterized algorithms. J. Computer and System Sciences 67, 789–807 (2003)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Sunil Chandran, L., Grandoni, F.: Refined memorization for vertex cover. Information Processing Letters 93, 125–131 (2005)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Chen, J., Kanj, I.A., Jia, W.: Vertex cover: further observations and further improvements. J. Algorithms 41, 280–301 (2001)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Chen, J., Kanj, I.A., Xia, G.: Labeled search trees and amortized analysis: improved upper bounds for NP-hard problems. Algorithmica 43, 245–273 (2005)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Chen, J., Kanj, I.A., Xia, G.: Improved parameterized upper bounds for vertex cover. In: Královič, R., Urzyczyn, P. (eds.) MFCS 2006. LNCS, vol. 4162, pp. 238–249. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  10. 10.
    Chen, Y., Grohe, M., Grüber, M.: On parameterized approximability. In: Bodlaender, H.L., Langston, M.A. (eds.) IWPEC 2006. LNCS, vol. 4169, pp. 109–120. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  11. 11.
    Dantsin, E., Gavrilovich, M., Hirsch, E.A., Konev, B.: MAX SAT approximation beyond the limits of polynomial-time approximation. Ann. Pure Appl. Logic 113(1-3), 81–94 (2001)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Demaine, E.D., Fomin, F.V., Hajiaghayi, M.T., Thilikos, D.M.: Subexponential parameterized algorithms on graphs of bounded genus and H-minor-free graphs. J. ACM 52(6), 866–893 (2005)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Dinur, I., Safra, S.: On the hardness of approximating minimum vertex cover. Annals of Mathematics 162, 439–485 (2005)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Halldórsson, M., Radhakrishnan, J.: Greed is Good: Approximating Independent Sets in Sparse and Bounded-Degree Graphs. Algorithmica 18(1), 145–163 (1997)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Hochbaum, D.S.: Efficient bounds for the stable set, vertex cover and set packing problems. Discrete Applied Mathematics 6, 243–254 (1983)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Kanj, I.: Vertex Cover: Exact and Approximation Algorithms and Applications. Phd Thesis, Texas A& M University (2001)Google Scholar
  17. 17.
    Karakostas, G.: A better approximation ratio for the vertex cover problem. In: Caires, L., Italiano, G.F., Monteiro, L., Palamidessi, C., Yung, M. (eds.) ICALP 2005. LNCS, vol. 3580, pp. 1043–1050. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  18. 18.
    Khot, S., Regev, O.: Vertex cover might be hard to approximate to within 2 − ε. J. Computer and System Sciences 74, 335–349 (2008)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Marx, D.: Parameterized complexity and approximation algorithms. The Computer Journal 51(1), 60–78 (2008)CrossRefGoogle Scholar
  20. 20.
    Niedermeier, R., Rossmanith, P.: Upper bounds for vertex cover further improved. In: Meinel, C., Tison, S. (eds.) STACS 1999. LNCS, vol. 1563, pp. 561–570. Springer, Heidelberg (1999)CrossRefGoogle Scholar
  21. 21.
    Xiao, M.: A note on vertex cover in graphs with maximum degree 3. In: Thai, T. (ed.) COCOON 2010. LNCS, vol. 6196, pp. 150–159. Springer, Heidelberg (2010)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Ljiljana Brankovic
    • 1
  • Henning Fernau
    • 2
  1. 1.School of Electrical Engineering and Computer ScienceThe University of NewcastleCallaghanAustralia
  2. 2.Fachbereich 4, Abteilung InformatikUniversität TrierTrierGermany

Personalised recommendations